by Michael S. Kaplan, published on 2010/06/19 07:01 -04:00, original URI: http://blogs.msdn.com/b/michkap/archive/2010/06/19/10026233.aspx
Another Multiple Sclerosis/iBot blog, with a tiny bit of iBot....
So some of you will have read Arising from one's own ashes. Like [up to 80% of ]a phoenix.... or Not everyone wants me to do The Right Thing™ + Ampyra update/irony...or one of the comments thereof, and are interested in how I am finding life with Ampyra now that I have been on it for a bit, taking 10 mg p.o. BID, which is to say one of the tablets twice a day.
This blog is dedicated to Karen, who asked in a comment to that first blog:
so,, have you tried it? has it helped you???
Now first some background.
My symptom that Ampyra would help is disequilibrium, which I described in On the avoidance of being too tired to move, and the iBot as:
Third, I have disequilibrium. This is not like vertigo as I feel nothing spinning -- I just tend to see the ground coming toward me or falling away from me, without warning. I always have it somewhat and sometimes it can be extreme. I have had this symptom for years and in fact it is the one I originally got a cane for (I'd rather that people who saw me fall in the daytime assume I am a gimp, not a drunk!), the one that can at times be the most difficult and debilitating. Summary: I can't always tell where I am in relation to the ground.
Now on that same blog I also mentioned:
First, I've lost proprioception (joint position sense) in my legs. This means that I can put them somewhere but I can't tell where they are by any other means. So I have to trust that they will be where I put them and of course the corollary to that is that you have to remember where you put them. Sometimes I also get the symptom in my arms too, though this is not as worrisome. Summary: I have to trust where I put my legs and feet.
Listing them separately was intentional, although the sort of problems with the balance system of the body that these two symptoms indicate might have the same cause.
It is just that my disequilibrium's cause was never formally established; it was just experienced by me.
It is unlikely that it is vestibular in origin since that is the kind of problem that leads to the "spinning feelings" associated with dizziness or vertigo or too much water in an ENG test or Ménière's disease. I've had such issues in the past on occasion, and this is definitely not that issue.
Now previously (in blogs like On that contrived notion of ideal kissing height, and a mildly interesting and/or ironic language thought or two, as well) I have mentioned my positive Romberg's Sign, which let me assure you is a very negative thing to have.
As that article explains:
Maintaining balance while standing in the stationary position relies on intact sensory pathways, sensorimotor integration centers and motor pathways.
The main sensory inputs are:
1.Joint position sense (proprioception), carried in the dorsal columns of the spinal cord;
Crucially, the brain can obtain sufficient information to maintain balance if any two of the three systems are intact.
In my case, I know I have problems with #1, and although #3 is unlikely to cause disequilibrium without vertigo, I do have a positive BAER (Brainstem/Auditory Evoked Response), so it could not be entirely ruled out.
The meaning of the test result is also described in the Romberg's Sign article:
...In the second stage, the visual pathway is removed by closing the eyes, known as a "sharpened Romberg". If the proprioceptive and vestibular pathways are intact, balance will be maintained. But if proprioception is defective, two of the sensory inputs will be absent and the patient will sway then fall.
Now Ampyra itself, as it's Wikipedia article cites, only describes itself saying Ampyra...
...works as a potassium channel blocker. Electrophysiologic studies of demyelinated axons show that augmented potassium currents increase extracellular potassium ion concentration which decreases action potential duration and amplitude which may cause conduction failure. Potassium channel blockade reverses this effect. However, a recent study has shown that 4-AP is a potent calcium channel activator and can improve synaptic and neuromuscular function by directly acting on the calcium channel beta subunit
.And talking to the people at the drug company they won't even speculate that far, and have said that they are not sponsoring further studies in this area, or tests beyond the "walking speed improvement" test that they used to prove its usefulness.
Still with me? :-)
Since I have been taking Ampyra, my very very positive Romberg's Sign is no longer positive. Yet my disequilibrium is still present.
This indicates several likely things:
I got one refill of the Ampyra (so I would not run out in India) though after I get back I will probably discuss the situation with my neurologist.
If nothing changes, it probably won't be worth staying on a drug that costs over $1000 a month if even the known, provable benefits do not improve the symptoms I was hoping they would.
So I may be back to my iBot (which I haven't actually left, I mean justthe iBot), unless I see major differences with the heat while I'm in India that the Ampyra helps with.
All of this points to a flaw in the way that we imprecisely discuss balance/dizziness in general and the way the pharmaceutical company tested Ampyra in particular.
In short, when we talk about balance and balance problems, we are talking about a whole bunch of different possible underlying things.
Only some of them are potentially helped by Ampyra.
And in some people like me, they can help in only subtle ways that I myself might never have detected if Dr. Sherry Apple wasn't my friend all those years back teaching me about neurology.
The drug company is doing none of those work to figure out the types of balance problems the drugs can help, a problem that
It would have been harder for the drug company to assess the problem more specifically than they did, but they could have saved people a lot of money if they did.
And avoided the seizure risk that overdoses of the drug can cause.
Perhaps it is just me being cynical, but I suspect the two problems are related: the drug company suspects there will be a seizure scare due to people doubling up the dose leading too a huge clampdown on prescriptions of the drug. And they want to make their money will they can before such a potential lockdown, and would rather make the money while they can (being a pharmaceutical can be quite lucrative!).
If I had the ability I would want to more formally study all of this, but I don't. And the drug company isn't interested anyway -- they got the $2000 from me, which is probably all they were looking for....
bob hir on 21 Jun 2010 11:58 AM:
You seem like a really smart and really nice guy. Hope everything works out for you.
go to newer or older post, or back to index or month or day